Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 103, NWS Nashville, TN

May 8, 2009Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 8, 2009, 3:59 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2009, 3:59 PM CDT (20:59 UTC)
Expired
May 8, 2009, 4:45 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 142 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:44 PM CDTSevere Thunderstorm WatchSPC6 hr
May 8, 3:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:25 PM CDT, 34 minutes earlier.

Area forecast discussion, May 8, 3:25 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT FRI MAY 8 2009

.MESO UPDATE...
MCS CONTINUES TO SHOW WEAKENING WITH TIME...STRONG/SEVERE STORMS CONTINUE
ACROSS NORTHEAST MIDDLE TN AT 320 PM WITH A COUPLE OF TORNADO WARNINGS
REMAINING IN EFFECT AS SUPER CELL STORMS MOVE THROUGH NORTHERN MACON
AND CLAY COUNTIES. GOOD SHEAR IN PLACE IN MID STATE WITH VERY
MOIST AND UNSTABLE AIRMASS. EXPECT STORMS TO CONTINUE MOVING EASTWARD
TOWARD NORTH END OF PLATEAU.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

BOYD
Hazardous weather outlook, May 8, 1:08 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
108 PM CDT FRI MAY 8 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-091030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
108 PM CDT FRI MAY 8 2009

...TORNADO WATCH IN EFFECT FOR WESTERN MIDDLE TENNESSEE UNTIL 400
PM...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN MIDDLE
TENNESSEE UNTIL 700 PM...
...FLASH FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT IS MOVING TOWARD MIDDLE TENNESSEE THIS
AFTERNOON. THE ENVIRONMENT ACROSS THE MID STATE IS HIGHLY
UNSTABLE, AND MODERATELY SHEARED, MEANING THAT SEVERE STORMS AND
ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. FLASH
FLOODING IS ALSO POSSIBLE AS WIDESPREAD HEAVY RAIN DEVELOPS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT SATURDAY,
AND FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED.

ROSE

In the hours before

Special weather statement, May 8, 12:20 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1220 PM CDT FRI MAY 8 2009

TNZ005>007-022>027-056>061-093>095-081830-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE...
CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...WAYNESBORO...LAWRENCEBURG...PULASKI
1220 PM CDT FRI MAY 8 2009

...TORNADO WATCH UNTIL 4 PM CDT THIS AFTERNOON...

CURRENTLY THUNDERSTORMS ARE MOVING ACROSS WESTERN TENNESSEE
AND WESTERN KENTUCKY. THESE STORMS WILL MOVE INTO NORTHWEST
BY 1 PM...AND CONTINUE EAST. THE ENVIRONMENT ACROSS MIDDLE
TENNESSEE IS SUCH THAT A FEW STORMS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES.

NOW IS THE TIME TO THINK OF A PLACE TO TAKE SHELTER SHOULD A
TORNADO WARNING BE ISSUED FOR YOUR AREA.

THE FOLLOWING ARE A FEW SAFETY RULES...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND
WARNINGS SHOULD THEY BECOME NECESSARY.

TNZ008>011-028>034-062>066-075-077>080-081830-
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...
GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...
MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...
FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...MANCHESTER...
MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...SPENCER
1220 PM CDT FRI MAY 8 2009

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH 2 PM CDT.
HOWEVER...WITH THE UNSTABLE ENVIRONMENT ACROSS EASTERN MIDDLE
TENNESSEE THIS AFTERNOON...STRONGER STORMS ARE LIKELY TO DEVELOP
THAT MAY PRODUCE HAIL AND GUSTY WINDS.

BOYD
Local storm report, May 8, 2:04 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     FUNNEL CLOUD     7 SSW ADAMS             36.49N 87.11W
05/08/2009                   ROBERTSON          TN   EMERGENCY MNGR

            MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
            EMA

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:10 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart35 min
May 8, 4:18 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson27 min
May 8, 4:32 AM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner43 min
May 8, 5:49 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson26 min
May 8, 6:18 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren27 min
May 8, 8:41 AM CDTAreal Flood AdvisoryOHXDavidson3 hr
May 8, 11:30 AM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more37 hr
May 8, 1:05 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart40 min
May 8, 1:16 PM CDTTornado WarningOHXMontgomery, Stewart44 min
May 8, 1:43 PM CDTTornado WarningOHXMontgomery, Robertson47 min
May 8, 2:14 PM CDTTornado WarningOHXMacon, Sumner31 min
May 8, 2:30 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett30 min
May 8, 2:30 PM CDTTornado WarningOHXRobertson, Sumner45 min
May 8, 2:38 PM CDTTornado WarningOHXMacon37 min
May 8, 2:59 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett16 min
May 8, 3:08 PM CDTTornado WarningOHXClay, Macon22 min
May 8, 3:14 PM CDTTornado WarningOHXMacon31 min
May 8, 3:23 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton22 min
May 8, 3:24 PM CDTTornado WarningOHXClay, Overton, Pickett51 min
May 8, 3:32 PM CDTTornado WarningOHXOverton, Pickett28 min
May 8, 4:02 PM CDTTornado WarningOHXFentress, Pickett28 min
May 8, 4:07 PM CDTAreal Flood AdvisoryOHXFentress, Overton, Pickett3 hr
May 8, 4:29 PM CDTTornado WarningOHXFentress16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.